Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 157, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 5, 2003, 9:26 PM CDT for Champaign County, Illinois. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2003, 9:26 PM CDT (02:26 UTC)
- Expired
- Jul 5, 2003, 10:30 PM CDT
- In force
- 64 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County Champaign County, IL
The radar
The Lincoln radar (KILX), 105 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 5:55 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.4 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4874 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1335 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 13.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KILX 060226 SVRILX ILC019-060330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 925 PM CDT SAT JUL 5 2003 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS * UNTIL 1030 PM CDT * AT 925 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF ST. JOSEPH...OR ABOUT 8 MILES SOUTH OF RANTOUL...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ST. JOSEPH ROYAL THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH... DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 4029 8817 4012 8822 4005 8801 4033 8795 $$ EH NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:21 PM CDT, 7 hours 5 minutes earlier.
Area forecast discussion, Jul 5, 2:21 PM CDT, 7 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 221 PM CDT SAT JUL 5 2003 LATEST SURFACE ANALYSIS SHOWED A COMPLEX MIX OF CONVECTIVE BOUNDARIES IN THE VICINITY OF CENTRAL ILLINOIS...WITH A NEARLY STALLED FRONTAL BOUNDARY UPSTREAM OVER THE UPPER MIDWEST AND CENTRAL PLAINS. MAIN CONCERNS REMAIN SHOWER/THUNDERSTORM CHANCES AND POTENTIALLY DANGEROUS HEAT/HUMIDITY THROUGH THE SHORT TERM. 12Z MODEL AGREEMENT WAS RESPECTABLE WITH REGARD TO THE FEATURES EXPECTED TO IMPACT CENTRAL ILLINOIS...THOUGH THE EXPECTED PROBLEMS WITH THE IMPORTANT MESOSCALE FEATURES PERSIST. THE BIGGEST NEARBY (NON MESOSCALE) DIFFERENCE IS WITH THE STRENGTH OF THE SYSTEM MOVING ALONG THE U.S./CANADA BORDER MONDAY AND TUESDAY...BUT THE RESULTING FRONTAL SPEED ACROSS ILLINOIS IS PRETTY MUCH THE SAME. GUIDANCE TEMPERATURES CLOSE AND REASONABLE...SO WILL NOT STRAY TOO FAR. TONIGHT...THERE IS DOUBLE BARREL THREAT FOR SHOWERS/STORMS ACROSS FORECAST AREA ONCE AGAIN TONIGHT...BUT I WONDER IF MUCH WILL MATERIALIZE ACROSS THE FORECAST AREA THIS TIME. NUMEROUS OUTFLOW BOUNDARIES EXIST ACROSS ILLINOIS...WITH THE MOST IMPRESSIVE ONE OVER EAST CENTRAL ILLINOIS AT THE MOMENT. INSTABILITY IS STILL HIGH... WITH CAPE VALUES FROM 2000-4000 J/KG AND LI VALUES FROM -6 TO -8. THERE IS ALSO LITTLE CAPPING/CIN TO BE FOUND. OUR FIRST THREAT WILL BE THIS EVENING WHEN DIURNAL INSTABILITY IS MAXIMIZED ALONG THE OUTFLOW BOUNDARIES...BUT THE COVERAGE SHOULD BE MINIMAL GIVEN THE LACK OF FORCING ASIDE FROM THE NEARLY STATIONARY OUTFLOW BOUNDARIES. THE SECOND THREAT WILL BE OVERNIGHT WHEN A MCS (FROM THE VICINITY OF NEBRASKA AND SOUTH DAKOTA) TRACKS TOWARD NORTHERN ILLINOIS ON THE NOSE OF THE LOW LEVEL JET (AND IN ADVANCE OF A DECENT LOOKING UPPER SHORT WAVE IN THE WESTERLIES). THE THICKNESS PATTERN AND CORFIDI VECTORS SUGGEST THE MCS WILL MOST LIKELY IMPACT THE FAR NORTHERN SECTIONS OF THE FORECAST AREA AND POINTS NORTH. WILL CARRY ISOLATED CHANCE OF EVENING SHOWERS/STORMS OVER THE CWA...WITH LIKELY NORTH/LOWER CHANCE SOUTH OVERNIGHT. SUNDAY...MUCH LIKE TODAY ABUNDANT HEAT...HUMIDITY AND INSTABILITY. CONVECTIVE BOUNDARIES WILL LIKELY BE AROUND ONCE AGAIN FROM NOCTURNAL CONVECTION...SO SEE LITTLE REASON TO DROP GOING CHANCE OF SHOWER/STORMS IN FORECAST. HEAT INDICES WILL APPROACH ADVISORY CRITERIA ONCE AGAIN WITH AFTERNOON HIGHS AND DEW POINTS CHANGING LITTLE FROM THE PAST FEW DAYS. WILL LEAVE ADVISORY DECISION TO MIDNIGHT SHIFT ONCE AGAIN AS DEBRIS/OUTFLOW FROM OVERNIGHT STORMS COULD KEEP INDICES DOWN. SUNDAY NIGHT AND MONDAY...FAIRLY POTENT UPPER WAVE WILL TRACK ALONG THE U.S./CANADA BORDER DURING THE PERIOD...WITH THE ASSOCIATED SURFACE LOW EXPECTED TO PULL ANY LINGERING SURFACE BOUNDARIES NORTH OF ILLINOIS. THIS SHOULD FOCUS SHOWER/THUNDERSTORM ACTIVITY (BOTH NOCTURNAL MCS SUNDAY NIGHT AND DIURNAL MONDAY) NORTH OF THE FORECAST AREA. TUESDAY...COLD FRONT ASSOCIATED WITH SYSTEM MENTIONED IN PARAGRAPH ABOVE IS EXPECTED TO DROP INTO ILLINOIS DURING THE DAY. THIS FRONT WILL WORK ON THE UNSTABLE AIRMASS THAT WILL STILL BE IN PLACE ACROSS CENTRAL ILLINOIS TO BRING A CHANCE OF SHOWERS AND THUNDERSTORMS. WEDNESDAY THROUGH SATURDAY...MODELS/ENSEMBLES STILL IN GENERAL AGREEMENT WITH RESPECT TO A PATTERN CHANGE FOR THE SECOND HALF OF THE WEEK...THOUGH AGREEMENT ON THE SPECIFICS AND MODEL CONSISTENCY IS NOT TOO GOOD. BUILDING RIDGE ACROSS CENTRAL U.S. ON WEDNESDAY SHOULD EVENTUALLY PUSH COLD FRONT SOUTH OF ILLINOIS...BUT WILL CONTINUE MENTION OF SHOWERS/STORMS WEDNESDAY UNTIL FROPA. UPPER RIDGING/SURFACE HIGH STILL EXPECTED TO BE DOMINANT WEATHER FEATURE ACROSS REGION FOR THURSDAY THROUGH SATURDAY...SO WILL CONTINUE WITH DRY FORECAST. HOWEVER...THE CURRENTLY PROGGED RIDGING IS A BIT FLATTER THAN IN PREVIOUS DAYS AND MAY ALLOW A DISTURBANCE TO ROLL THROUGH BEFORE THE END OF THE PERIOD. BUT...FOR NOW...WILL HOLD OFF ON ADDING ANY PRECIPITATION. .ILX...NONE. BAK
Hazardous weather outlook, Jul 5, 7:25 PM CDT, 2 hours 1 minute before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-061100- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LINCOLN IL 725 PM CDT SAT JUL 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A RISK OF SEVERE THUNDERSTORMS THIS EVENING AND OVERNIGHT ACROSS CENTRAL AND SOUTHEAST ILLINOIS. THE MAIN THREATS FROM THESE STORMS WILL BE DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAINFALL...AND AN ISOLATED TORNADO. THERE IS A GREAT POTENTIAL FOR SOME LOCATIONS ACROSS CENTRAL AND SOUTHEAST ILLINOIS TO RECEIVE EXTENSIVE RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL CONTINUE TO BE A THREAT THROUGH WEDNESDAY. THE STRONGEST STORMS WILL BE IN THE LATE AFTERNOON AND EVENING HOURS. THE PRIMARY SEVERE WEATHER THREAT WILL CONTINUE TO BE DAMAGING WINDS AND HEAVY RAINFALL. ALSO ON SUNDAY...DANGEROUS HEAT IS POSSIBLE ACROSS PARTS OF CENTRAL AND SOUTHEAST ILLINOIS WITH HEAT INDICES OF 100 TO 105 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING AND OVERNIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE. EH
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:58 PM CDT | Severe Thunderstorm Warning | ILX | Peoria, Tazewell | 62 min |
| Jul 5, 8:32 PM CDT | Severe Thunderstorm Warning | ILX | Edgar | 58 min |
| Jul 5, 9:32 PM CDT | Flash Flood Warning | ILX | Edgar | 6 hr |
| Jul 5, 10:03 PM CDT | Severe Thunderstorm Warning | ILX | Douglas | 57 min |
| Jul 5, 11:26 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 64 min |
| Jul 5, 11:43 PM CDT | Flash Flood Warning | ILX | Douglas | 4 hr |
| Jul 6, 2:45 AM CDT | Flash Flood Warning | ILX | Champaign, Vermilion | 6 hr |
| Jul 6, 1:56 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 64 min |
| Jul 6, 3:35 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Piatt | 55 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.